Tennessee, 2004

Hail in Tennessee, May 18, 2004

May 18, 2004 · NWS MRX · 1 event in 1 county or zone

Penny size hail was reported one mile south of Deer Lodge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Penny size hail was reported one mile south of Deer Lodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 18, 1:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, May 18, 1:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
255 PM EDT TUE MAY 18 2004

.SHORT TERM...(TONIGHT AND WED)...SCATTERED SHOWERS AND
THUNDERSTORMS HAVE DEVELOPED AGAIN TODAY. MODELS INDICATE
CONSIDERABLE MOISTURE CONTINUES OVER THE AREA INTO TOMORROW...AND
SHOULD BE ENOUGH INSTABILITY FOR SCATTERED SHOWERS AND THUNDERSTORMS
ONCE AGAIN. WILL CARRY CHANCE POPS INTO TONIGHT...THEN CHANCE POPS
AGAIN TOMORROW. WENT A BIT BELOW MAV TEMPS TONIGHT...THEN A BIT ABOVE
TOMORROW...WHICH HAS BEEN THE TREND LATELY.

.LONG TERM...(WED NIGHT THROUGH TUES)...MODELS INDICATE SOME DEEP
LAYER DRYING STARTING WED NIGHT.  UPPER RIDGE BUILDS...THEN BEGINS
TO FLATTEN OUT DURING THE WEEKEND.  NOT MUCH IN THE WAY OF FORCING
APPARENT...SO JUST PLAN TO GO WITH SLIGHT CHANCE AFTERNOON AND
EVENING POPS FOR WED THROUGH SUNDAY...THEN CHANCE MONDAY AND
TUESDAY.  FRONT MAY SAG SOUTH TOWARD OUR AREA BY LATE MONDAY OR
TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF OUR FORECAST
AREA ON TUESDAY (BUT TOUGH TO SAY THAT FAR OUT WITH A LATE SPRING
FRONT). SOME MINOR ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV
TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   63  83  65  87 /  50  30  30  20
Knoxville, TN   62  82  63  86 /  50  40  30  20
Bristol, TN   58  80  60  85 /  40  40  30  20
Oak Ridge, TN   62  81  63  86 /  50  40  30  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 18, 5:34 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
634 AM EDT TUE MAY 18 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-191000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
634 AM EDT (534 AM CDT) TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH SUNDAY...MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

In the hours before

Local storm report, May 18, 2:54 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
354 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             15 SW CELINA            36.39N 85.69W
05/18/2004  0.88 INCH        JACKSON            TN   LAW ENFORCEMENT

            NICKEL SIZE HAIL 5 MILES SOUTH OF HERMITAGE SPRINGS.
            REPORTED BY LAW ENFORCEMENT.

0335 PM     TSTM WND DMG     15 SW CELINA            36.39N 85.69W
05/18/2004                   JACKSON            TN   LAW ENFORCEMENT

            TREES DOWN AND DEBRIS IN ROAD 5 MILES SOUTH OF HERMITAGE
            SPRINGS. REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 3:10 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
410 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     10 W CELINA             36.55N 85.68W
05/18/2004                   CLAY               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN BLOCKING COUNTY ROADS IN WEST HALF OF
            COUNTY. REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 3:23 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
423 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     6 NW CELINA             36.61N 85.58W
05/18/2004                   CLAY               TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN IN THE MOSS AREA.
            REPORTED BY SHERIFFS OFFICE.

&&

MEP
Local storm report, May 18, 3:53 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
ISSUED BY NATIONAL WEATHER SERVICE MORRISTOWN TN
453 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     SPARTA                  35.93N 85.47W
05/18/2004                   WHITE              TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN IN DOWNTOWN SPARTA.

&&

MEP

The radar

The Knoxville radar (KMRX), 121 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Morgan

When
May 18, 4:30 PM EST
Where
Morgan County, 1 mi S of Deer Lodge
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.183, -84.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395162.